Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 243, NWS Twin Cities, MN

September 18, 1999Chippewa County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 18, 1999, 10:37 PM CDT for Chippewa County, Minnesota. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 18, 1999, 10:37 PM CDT (03:37 UTC)
Expired
Sep 18, 1999, 11:15 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Chippewa County, MN

The radar

The Minneapolis radar (KMPX), 159 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 10:45 PM CDTHail 0.75Milan, MN
Sep 18, 10:50 PM CDTHail 1.75Milan, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 190338 RRA
SVRMSP
MNC023-190415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 PM CDT SAT SEP 18 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 1115 PM CDT

* AT 1037 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHWEST OF MILAN...OR
  ABOUT 12 MILES EAST OF MADISON...MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  WATSON
  MILAN
  BIG BEND

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:00 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 18, 9:00 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
900 PM CDT SAT SEP 18 1999

RADAR LOOP SHOWS WELL DEFINED FINE LINE ASSOCIATED WITH COLD FRONT
FROM JUST SOUTH OF REDWOOD FALLS NORTHEAST TO MPX SITE ON NORTH TO
CAMBRIDGE. PRECIPITATION ACTIVITY LAGS WELL BEHIND FRONTAL BOUNDARY
OR ACROSS CENTRAL MINNESOTA BACK INTO DAKOTAS.

PRECIPITATION LINES UP WELL WITH RIGHT REAR QUAD JET DYNAMICS OF 80
KT SPEED CORE JUST NORTH OF INTERNATIONAL FALLS MN. ALONG STREAM
SPEED SHEAR OF 40 KNOTS BACK INTO DAKOTAS IS FAIRLY IMPRESSIVE FOR A
SPEED MAX OF THIS SCALE ETA/NGM AND AVN MODELS ARE IN REMARKABLE
AGREEMENT ON 30H LEVEL JET FEATURES.  PRECIPITATION IS ALSO
OCCURRING IN AN AREA OF DEEPER MOISTURE AS REFLECTED IN LOOP OF
MOISTURE CHANNEL IMAGERY.

THE SHAPE OF UPSTREAM RIDGE HOLDS THE KEY TO WEATHER DEVELOPMENTS
ACROSS MPX COUNTY WARNING AREA OVER NEXT 24 TO 36 HOURS.
SUPERCRITICAL CURVATURE IS DIAGNOSED WITH UPSTREAM RIDGE. THUS...FOR
GRADIENT WIND RELATIONSHIP TO HOLD UNDER THIS FLOW PATTERN...PARCELS
MUST FIRST FLOW ACROSS HEIGHT CONTOURS TOWARDS LOWER PRESSURE JUST
EAST OF THE RIDGE AXIS (AND ACCELERATE AS THEY DO SO)...THEN BLAST
BACK TOWARD HIGHER PRESSURES AS CORIOLIS TERM TAKES OVER AFTER
HIGHER VELOCITIES ARE ACHIEVED. (I.E. FLOW COMPENSATION). THE END
RESULT OF ALL THIS IS A SHEAR AXIS WILL FORM IN THE UPPER TROPOSPHERE. WITH
THESE DYNAMIC DEVELOPMENTS THE ABOVE MENTIONED JET MAX WILL BE
PRESSED SLOWLY SOUTH AND EAST WITH TIME. THIS WILL MEAN RIGHT REAR
QUAD INDUCED UPPER LEVEL DIVERGENCE WILL PUSH SOUTH AND EAST ACROSS
THE ENTIRE MPX CWA BY SOMETIME SUNDAY EVENING.

ISENTROPIC LIFT MECHANISM EXPECTED TO GRADUALLY SLIDE SOUTH AND EAST
AS COLD DOME PUSHES IN. ATMOSPHERE LIKELY TO MOISTEN WITH TIME (JUST
AS BUFKIT ETA PROFILES SHOW) AND HIGHER POPS ARE NEEDED. ZONES
UPDATED EARLIER TO REFLECT THIS THINKING.

.MSP...NONE.
WET

.MSP...NONE
JVM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 10:24 PM CDTSevere Thunderstorm WarningMPXLac qui Parle36 min
Sep 19, 12:00 AM CDTSevere Thunderstorm WarningMPXYellow Medicine30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.